The following letters were sent to healthcare professionals in February 2019:
You should also be aware of a European-level recall from pharmacies of certain batches of Actavis irbesartan-containing products as a precautionary measure due to possible contamination with N‑nitrosodiethylamine (NDEA). See the recall notice on the MHRA website (issued 13 February 2019).
Advice for healthcare professionals:
stop supplying the affected products/batches listed immediately; quarantine all remaining stock and return it to your supplier using your supplier’s approved process
advise patients not to stop taking their medication as the risk of discontinuing the medicine is higher than the potential risk presented by the contaminant. A treatment review is not necessary until the next routine appointment
although shortages of irbesartan-containing products are not anticipated, there may be some local supply issues – should this be the case, patients should be advised to speak to their doctor to discuss alternative treatments
The MHRA continues to thoroughly investigate the issue alongside the European Medicines Agency (EMA) and the European Directorate for the Quality of Medicines (EDQM). We will continue to monitor the situation in the UK and consider what actions are necessary to protect public health. Subscribe to MHRA drug alerts for updates.
Other drug alerts
Article citation: Drug Safety Update volume 12, issue 8: March 2019: 4.